It looks like you're new here. If you want to get involved, click one of these buttons!

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

Sign In with Facebook Sign In with Google Sign In with OpenID Sign In with Twitter

EBV (Epstein Barr Virus) Reactivation

What's Hot
Rachelj01 Total Reaction Points: 48
For some time, my bloods have shown the active presence of EBV, last week I was informed that the viral load was sufficiently high to initiate therapy. I wasn’t aware of the potentially serious complication of reactivation of EBV post stem cell transplant, as I am two years post-transplant I am naturally saddened to find myself back on the day unit. Assuming all the tests I underwent last week, went according to plan I start a weekly low dose of rituximab as a preemptive treatment this week. Has anyone else experience a reactivation of EBV and undergone this form of treatment? My greatest concern is post discharge from the haematology oncology who and how frequently are tests carried out to keep an eye on the condition?


  • greg777 Total Reaction Points: 78
    Hi Rachel,
    Sorry to hear that you have got a reactivation of EBV and that you are back on the treatment treadmill. I had EBV reactivation around Day 100 post-transplant. I was already an inpatient due to some complications with GvHD, so I must admit that the EBV reactivation didn't really touch the sides so to speak. I was given rituximab over a short period of time - can't remember how long exactly - no more than a week. I didn't have any noticeable side effects that I can remember, although to be honest I was pretty poorly at the time, so I am not sure I would have necessarily noticed.
    I suffered with poor blood counts for about 5 months after that inpatient stay. We never found the reason for that, but I have heard from others that rituximab can be known to cause a fall in blood counts, so maybe something to check with your team?
    Overall, I was reassured by my team that a reactivation of EBV was almost inevitable after transplant, and they seemed to deal with it efficiently and effectively. It has never come up in conversation with my team since, so I'm really not sure if it has been monitored - I am 2 years post-transplant too - and have not noticed anything worrying in this respect. Really hope you find the same, and wishing you speedily through this.
    All the best,
  • Rachelj01 Total Reaction Points: 48

    Thanks. I started treatment yesterday and will have to return over the next 3 weeks once a week for treatment. Thankfully I didn't have a reaction to the drug so hopefully the following sessions are short and 'sweet'.

    I guess one of my concerns is if a reactivation can occur and EBV apparently has some very serious complications, am I being checked for EBV often enough and once I'm not longer a haematology / oncology patient who is the responsible party for carrying out these checks?

  • beckybrambeckybram Total Reaction Points: 27
    Hi I too had a course of rituximab post transplant i had low grade EBV and haemolytic anaemia, I had no ill affects from the treatment and the EBV has not returned, I would check with your specialists before you are discharged from the rituximab course of treatment as to when you next need your bloods checked I am still having bloods every month so I am not sure how often you need them at a later stage post transplant best wishes for your upcoming treatment
  • Rachelj01 Total Reaction Points: 48
  • Hayley_Anthony Nolan Hayley_Anthony Nolan Total Reaction Points: 77
    Hi Rachel

    Thanks for posting, I wanted to add that treatment is started when EBV is low level so it is early enough to not cause serious complications. Although it is not common to reactivate at 2 years post transplant it does happen and I have had patients who have been in the same situation. I can appreciate that this is disappointing for you but hopefully the course of Rituximab will eradicate the EBV.
    In terms of follow up, I would imagine that the medical team will keep a close eye on the levels initially and then gradually reduce that down and because you are 2 years post transplant this should be quite quickly. Ask your team about the follow up plan.

    Best wishes
Sign In or Register to comment.